Category: 

What Are the Common Losartan Side Effects?

One possible side effect of Losartan is an irregular heart beat.
Dizziness is a common side effect of losartan.
Stomach pain can be a serious reaction to losartan.
Article Details
  • Written By: Angela Crout-Mitchell
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 15 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The World Health Organization classified air pollution as more dangerous to health than smoking.   more...

July 25 ,  1978 :  The world's first in-vitro fertilization baby was born.  more...

As with many prescribed medications, there are some associated side effects with the drug losartan, which range from mild to severe. The common losartan side effects include problems with nausea and diarrhea, while the more serious side effects may include irregular heart beats and fainting. If symptoms appear after taking losartan, it is recommended that the patient contact a doctor for further instructions, though in the case of severe reaction, seeking emergency care may be necessary. This medication is used to treat a variety of conditions including high blood pressure, congestive heart failure, and to protect the kidneys from damage in many diabetes patients. Losartan is classified as an angiotensin and its function is to relax and widen the tissues of the blood vessels.

Some of the most common losartan side effects known are dizziness, fatigue, and diarrhea. Nausea and vomiting may occur as well. For many patients, these adverse symptoms disappear shortly after the initial few weeks of taking the drug, but if the problems persist, it may indicate the patient is having issues tolerating the drug, and a new medication may be needed. Patients with long term common symptoms should discuss the problem with a medical professional for accurate advice. These side effects are not considered to be life threatening and are often minor.

Ad

For some people, the losartan side effects are more serious. Some of the moderate symptoms of intolerance include the appearance of a rash, difficulty breathing, and facial swelling including the swelling of the tongue and lips. Itching and swallowing difficulties have been reported as well with the use of this drug. In some cases, the person taking losartan may experience pain and a tight feeling in the chest. Despite these issues, it is important to continue with the medication until a doctor has ordered the dosage to be stopped or changed.

The serious side effects of losartan are low blood pressure, extreme vision changes, and fainting or easily becoming light headed. Stomach pain with or without nausea and muscle cramps are also associated with serious reactions to this medication. The drug may affect the kidneys, resulting in noticeably darker urine, less urine output, and yellowing of the eyes. If the severe losartan side effects manifest, it is recommended the patient seek emergency medical care and call the prescribing doctor as quickly as possible. While these symptoms aren't common, it is important that they are addressed immediately.

Ad

Discuss this Article

CapeCodGram
Post 6

I told my doctor I was having heart palpitations every day. He said everybody gets them. I think it's from meds. He wants me to stay on meds and next time he's going to give me pills for cholesterol because mine is 105 and he said it should be 100. I am on Losartan 50mg, metformin er 500 mg, and glyburide 6mg. I think I should see another doctor. What do you think?

Esther11
Post 4

My elderly mother takes losartan for congestive heart failure. When she started taking it many years ago, it made her dizzy and nauseated.

Her doctor would tweak her medicine whenever her blood pressure needed adjusting, but she did pretty well with it.

A few months ago, she got up from a chair and got dizzy and fell. She spent two weeks in the hospital and rehab center. Apparently, her losartan became unbalanced,and she had gotten quite fatigued and dizzy. Some drug dosages need adjustment every so often.

sunshined
Post 3

I was prescribed Losartan by my doctor for some mild high blood pressure. For the first week I felt great, then began experiencing some back pain. I had been doing quite a bit of gardening, so thought it was from overdoing it a little bit.

When the back pain did not go away, I mentioned it to my doctor and she said it could be a side effect from the Losartan. This is not a real common side effect, but does affect some people this way.

My back pain was persistent, so she switched me to another blood pressure medication. Losartan was the first blood pressure medication I had taken, so I didn't have anything else to compare it to.

If it had not been for the back pain, or if my pain had subsided, I would probably still be taking it.

SarahSon
Post 2

I know that Losartan has helped many people with high blood pressure, but I began taking it for my kidneys.

I had been on a number of medications after having a shunt put in my head to relieve pressure from my brain. One of the side effects of the medications had a bad affect on my kidneys and my kidney functions were low.

They started me on Losartan in an effort to protect my kidneys. After 3 months I had my kidney levels checked again and they had improved slightly, so they told me to continue taking it.

So far I have not had any reactions to the Losartan. I know these medications are very helpful, but it is also quite scary at how damaging some of the side effects can be too.

bagley79
Post 1

My Dad has been on high blood pressure medication for several years. The medication he had been taking for a long time was no longer controlling his blood pressure as well as it should have been, so they started him on Losartan.

After a few days he began having side effects and thought he was getting the flu. He was dizzy, nauseated, and had diarrhea.

They figured out he was having a reaction to the Losartan and took him off of it and started him on something else.

If someone is having bad side effects from taking this medication I would recommend they check with their doctor right away. There are so many blood pressure medications that are available today, that there is no reason to take one which you are going to have reactions to.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email